Skip To Content

    Here’s What Antidepressants Actually Do To Your Sex Drive

    When your happiness and your orgasms are pitted against each other, it's pretty much a lose-lose situation.

    Jenny Chang / Via BuzzFeed Life

    Welcome to the BuzzFeed Sex Q&A, where you can ask us your awkward, confusing, gross, embarrassing, or thought-provoking questions, and we'll provide answers from leading sexual health experts. Have a question about sex or sexual health? Send it to sexQs@buzzfeed.com.

    This week’s question: Can antidepressants ruin your sex life?

    Emuishere Peliculas / Creative Commons / Via Flickr: bizzzarro

    We've gotten A LOT of questions about how antidepressants are screwing with your libido and orgasms. This is such an important topic and something that will probably affect lots of people at some point in their lives. So instead of responding to one particular question, this article will explain how these medications can affect your sex drive and what you can do about it.

    To learn more about this, BuzzFeed Life spoke with two psychiatrists who also specialize in sex therapy: Dr. Virginia Sadock, clinical professor of psychiatry and director of the human sexuality training program at NYU Langone Medical Center, and Dr. Madeleine Castellanos, board-certified psychiatrist and author of Wanting to Want: What Kills Your Sex Life and How to Keep It Alive. Here's what they had to say:

    It’s true: Antidepressants can absolutely screw with your sex drive.

    memecrunch.com

    It's a very common side effect of most SSRIs (selective serotonin reuptake inhibitors, or the most common type of antidepressants). This group includes meds like Paxil, Prozac, Zoloft, and others. They're used to treat various anxiety and depressive disorders, and they might be something you take for a little while or a lifetime. So if you've taken something like this and experienced sex issues, you're definitely not alone.

    That said, there are also other types of antidepressants — like Wellbutrin or SNRIs (serotonin-norepinephrine reuptake inhibitors) — that are less likely to come with sexual side effects, but these might not be the right fit for everyone.

    But not everyone will be sexless while on these pills.

    BuzzFeed Life

    So how do SSRIs mess with libido? Actually, it's the same way they help treat anxiety and depression.

    emotiongifs.com

    SSRIs work by increasing the neurotransmitter serotonin in your brain, says Castellanos. This is what helps with depression and anxiety, but too much serotonin can also inhibit libido and make it harder to orgasm. It's also possible that as serotonin increases, dopamine is reduced, she says. Dopamine is a neurotransmitter that actually facilitates arousal (among other things), so if you're secreting less of it, you'll have a harder time getting and staying turned on.

    These sexual side effects can include lowered libido, inability to orgasm, delayed orgasm, or erectile dysfunction.

    TeenNick / Via weheartit.com

    So just overall not a great time. For women, SSRIs often lower libido so that you're just not that interested in having sex, but they can also delay or inhibit orgasm. For men, SSRIs more often affect libido and orgasm rather than actual performance, says Sadock. So you'll probably get an erection just fine, but it takes forever to orgasm — or you can't finish at all. Some may also experience erectile dysfunction, though that's a less common side effect and may be related to previous failed attempts (like if you're so freaked out about it happening again that you can't get it up).

    But just because you have low desire while on antidepressants, that doesn’t necessarily mean it’s the medication’s fault.

    BuzzFeed Life

    So, what happens when you need to be on antidepressants to feel better, but they make your sex life suck?

    s-arahlee.tumblr.com

    First of all, do not stop taking your medication without talking to your doctor. It's usually recommended that you stop taking SSRIs gradually to avoid any withdrawal-like symptoms. So even if you're dealing with sucky side effects, call your doctor before throwing out your pills. Now, here are a few things that might help:

    You might be able to lower your dose, add another pill, or try another method.

    kevinstrang.tumblr.com

    You'll typically get fewer side effects on a lower dose of medication, so ask your doctor if it's possible to tweak that. Many people who add on therapy (like cognitive behavioral therapy) may find that they can decrease their dosage and still manage their symptoms, says Castellanos.

    You can also try another brand of SSRI or another kind of antidepressant entirely. For instance, Wellbutrin is a different kind of antidepressant that doesn't typically affect sex drive, so your doctor may suggest that instead of or in addition to your current prescription. Or your doctor may suggest adding on another medication — like something that increases dopamine or temporarily suppresses serotonin, says Sadock. "It's mostly trial and error," she says.

    And there are things you can try to increase desire.

    So about that orgasm… You might just need to compromise here and accept that it’ll take a little more time or stimulation to get you off.

    MTV / Via mtvgirlcode.tumblr.com

    That might mean incorporating a vibrator, finishing off with manual stimulation, or taking an erectile dysfunction drug (not for the erection necessarily, but it may up the intensity and help you come, says Sadock).

    Super important note here for anyone sleeping with someone who's taking antidepressants! Be patient and understanding. This is obviously incredibly frustrating for both of you, but getting discouraged will only make things worse. Know that it may take them longer to finish — or they might not be able to orgasm at all (or only with solo stimulation). Showing them you're totally cool with it and not rushing them will probably do great things for your relationship and your sex life.

    The bottom line: Antidepressants can be great for your mental health and shitty for your sexual health. But there are ways around that!

    Beyonce Vevo / Via msbeyonceknowles.tumblr.com

    Yes, it sucks, but keeping an open, honest dialogue with your doctor can help. You might not want to chat about missing orgasms or boner problems with them, but you kinda have to if you want to fix it. Trust us, they've seen and heard it all, and they want you to be healthy and happy and satisfied!

    Want to be the first to see product recommendations, style hacks, and beauty trends? Sign up for our As/Is newsletter!

    Newsletter signup form